Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 292, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2019, 2:06 AM CDT for Ellis County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 2:06 AM CDT (07:06 UTC)
- Expired
- Aug 17, 2019, 2:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2044 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:33 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 17, 12:33 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1233 AM CDT Sat Aug 17 2019 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 340 PM CDT Fri Aug 16 2019 The upper level ridge over the plains and southwestern United States that has been fluctuating in amplitude, latitude and longitude over past several weeks will continue to do so over the next week to 10 days. The ridge will amplify by Sunday and persist into Tuesday across the high plains, then weaken a bit and shift back southward by mid next week. && .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Aug 16 2019 Western Kansas will continue to be situated along the southern periphery of the westerlies through Saturday, with persistent and rich low level moisture along and north of a quasi-stationary front. In addition, upper level temperatures are rather cool by August standards (around -9C at 500mb). This leads high instability, with thunderstorms developing on the western high plains in the late afternoon in upslope flow, then moving across parts of western and central KS overnight. Thunderstorm chances are high along the I-70 corridor late this evening and overnight. By the time these storms make it into western Kansas their severity will be greatly diminished; but there may be some wind gusts as high as 60 mph around Hays and Wakeeney between 11 pm and 3 am. Storm chances father south at Dodge City and Garden City are lower (20-30% range). Another storm cluster may occur along the I-70 corridor Saturday night, but confidence on this is low. We just about have to take these situations one day at a time and refine the forecast about 12 hrs in advance. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Aug 16 2019 Upper level ridging will tend to inhibit convection Sunday through Tuesday, with hot and mainly dry weather. The upper level ridge is expected to weaken a bit by Wednesday so that small thunderstorm chances are back in the forecast for the Wednesday night to Friday time frame. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1221 AM CDT Sat Aug 17 2019 Ongoing thunderstorms will be possible around the Hays area through 08z Saturday. Further south there will also be slight chance for thunderstorms in the Garden City and Dodge City area for the next few hours. Strong damaging winds and heavy rainfall will be possible with these storms but outside these storms the wind speed will be mainly around 15 knots. BUFR soundings indicating VFR conditions with ceilings from 06z to 12Z ranging from 3500 to 7000 ft AGL. The thunderstorm activity will taper off after 08z with clearing skies. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 99 68 98 / 30 0 10 0 GCK 63 96 63 95 / 20 0 10 0 EHA 64 99 63 98 / 20 0 0 0 LBL 66 99 66 99 / 20 10 0 0 HYS 65 91 66 91 / 90 10 30 0 P28 72 101 72 100 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 21 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Fri Aug 16 2019 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated strong to severe thunderstorms will be possible between 4 pm and sunset south and east of Dodge City. Hail up to the size of quarters, wind gusts of 60 mph and heavy rainfall will be the main hazards late today. There will also be a chance for severe thunderstorms after 7 pm north of a Johnson City to Garden City to Rush Center line. In this area wind gusts of 60 mph or greater, one to two inch hail and heavy rainfall will be possible with the strongest storms. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a slight chance for strong to severe thunderstorms on Saturday with hail and strong gusty winds begin the main hazards. High temperatures of around 100 degrees can be expected from Sunday through Tuesday. These temperatures when combined with higher relative humidity on Monday may create excessive heat conditions. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Significant risk * Tuesday - Lightning: Limited risk - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm along and south of a Pratt to Ashland line. Spotter activation may also be needed after 7 pm north of a Johnson City to Garden City to Rush Center line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 17, 12:55 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND GST DIGHTON 38.48N 100.47W
08/17/2019 M50 MPH LANE KS MESONET
MESONET STATION DW9499 DIGHTON.
&&Special weather statement, Aug 17, 1:12 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
112 AM CDT Sat Aug 17 2019
KSZ030-170645-
Trego KS-
112 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 145 AM CDT...
At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wakeeney, Ogallah, Trego Center, Cedar Bluff and Riga.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.
LAT...LON 3882 9959 3870 9960 3870 10015 3898 10015
3908 9960
TIME...MOT...LOC 0612Z 233DEG 65KT 3883 9990
TATROSpecial weather statement, Aug 17, 1:16 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Dodge City KS 116 AM CDT Sat Aug 17 2019 KSZ045-170700- Ness KS- 116 AM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY UNTIL 200 AM CDT... At 115 AM CDT, Doppler radar was tracking a strong thunderstorm near Ransom, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ness City, Bazine, Ransom, Brownell and Arnold. A Severe Thunderstorm Watch remains in effect until 700 AM CDT for central and west central Kansas. LAT...LON 3827 9959 3826 10013 3869 10015 3870 9959 TIME...MOT...LOC 0615Z 233DEG 65KT 3856 9997 TATRO
Special weather statement, Aug 17, 1:40 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
140 AM CDT Sat Aug 17 2019
KSZ030-031-045-046-170730-
Rush KS-Trego KS-Ellis KS-Ness KS-
140 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...EAST CENTRAL
TREGO...NORTHERN RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 230 AM CDT...
At 140 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of McCracken, moving east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hays, La Crosse, Victoria, Walker, Otis, Bison, Schoenchen,
McCracken, Liebenthal, Yocemento, Munjor, Loretta, Hargrave, Pfeifer,
Toulon and Antonino.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.
LAT...LON 3891 9904 3870 9904 3870 9903 3851 9903
3849 9960 3892 9961
TIME...MOT...LOC 0640Z 272DEG 56KT 3871 9953
TATROSpecial weather statement, Aug 17, 1:46 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
146 AM CDT Sat Aug 17 2019
KSZ030-170730-
Trego KS-
146 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 230 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Trego Center, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga and Voda.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Kansas.
LAT...LON 3906 9960 3870 9960 3870 10004 3882 10015
3913 10015 3913 10010
TIME...MOT...LOC 0646Z 272DEG 56KT 3889 10003
TATROLocal storm report, Aug 17, 2:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
203 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM TSTM WND GST 2 WSW TOULON 38.85N 99.28W
08/17/2019 M69 MPH ELLIS KS ASOS
MEASURED AT HAYS AIRPORT.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 54 min |
| Aug 16, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 32 min |
| Aug 16, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 63 min |
| Aug 16, 8:58 PM CDT | Special Weather Statement | DDC | Clark | 47 min |
| Aug 16, 10:24 PM CDT | Special Weather Statement | DDC | Comanche | 51 min |
| Aug 16, 11:06 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 39 min |
| Aug 16, 11:09 PM CDT | Special Weather Statement | DDC | Kearny | 51 min |
| Aug 16, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 53 min |
| Aug 16, 11:48 PM CDT | Special Weather Statement | DDC | Scott | 57 min |
| Aug 16, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 53 min |
| Aug 17, 12:01 AM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| Aug 17, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| Aug 17, 12:51 AM CDT | Special Weather Statement | DDC | Ness | 24 min |
| Aug 17, 12:53 AM CDT | Special Weather Statement | DDC | Rush | 52 min |
| Aug 17, 1:12 AM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 17, 1:16 AM CDT | Special Weather Statement | DDC | Ness | 44 min |
| Aug 17, 1:40 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 50 min |
| Aug 17, 1:46 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Aug 17, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| Aug 17, 2:01 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Aug 17, 2:41 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Aug 17, 3:08 AM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| Aug 17, 6:53 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.